Case Study 2




CASE STUDY 2



Listen




History


A 22-year-old man was brought to the emergency department after being found unconscious at a movie theater. In the field, the paramedics inserted an intravenous (IV) line, performed a rapid reagent glucose test that was recorded as 88 mg/dL, and administered oxygen via nasal cannula at 4 L/min when his room air pulse oximetry was determined to be 91%. The patient had no medical records at the receiving hospital, and no useful information was found among his belongings.

Physical Examination

On arrival at the ED, the patient was unconscious, with no response to physical stimuli. Vital signs were: blood pressure, 92/56 mm Hg; pulse, 52 beats/min; respiratory rate, 10 breaths/min; temperature, 97.4°F (36.3°C) {rectal}; and oxygen saturation, 98% on 4 L O2/min. A repeat rapid reagent glucose was unchanged. Examination was notable for 2- to 3-mm pupils that responded to light, normal oculocephalic testing, nearly flaccid muscle tone, and downgoing toes bilaterally. His head was without signs of trauma, and his neck was supple. Examination of the chest revealed scattered coarse breath sounds and a regular heart rhythm with normal heart sounds and no murmurs. The abdomen was soft, bowel sounds were present, and no abnormalities were noted on the skin or extremities. When oxygen was removed, his saturation fell to 92%, and a continuous end-tidal CO2 monitor measured 48 mm Hg.

Immediate Management

Given the patient’s hypoventilation and small pupils, graded doses of naloxone were given (0.04, 0.1, and 2 mg IV) without response (Antidotes in Depth: A4). On further examination, the patient’s gag reflex was absent, prompting endotracheal intubation, which was performed without medications, and the patient was attached to a mechanical ventilator. A postintubation arterial blood gas, a complete blood count, electrolytes, and ethanol and acetaminophen (APAP) concentrations were obtained. Electrocardiography (ECG) showed sinus bradycardia with normal axis and intervals, and normal ST segments and T-waves were observed. A total of 1 L of 0.9% sodium chloride was infused, and his blood pressure increased to 102/60 mm Hg, with no change in his pulse. A nasogastric tube was inserted through which 60 g of activated charcoal was instilled into the stomach.

What Is the Differential Diagnosis?

This patient was comatose, with remarkable vital signs (hypotension, bradycardia, and hypoventilation) and remarkable physical findings (miosis, coma, flaccid muscles). The differential diagnosis is extensive and includes many xenobiotics from diverse chemical classes. The most common causes are listed in Table CS2–1. In many cases, it is not necessary to establish the correct diagnosis but rather to exclude diagnoses that require specialized care or are amenable to specific interventions.

What Clinical and Laboratory Analyses Help Exclude Life-Threatening Causes of This Patient’s Presentation?

Either a rapid reagent glucose determination should be obtained or hypertonic dextrose should be administered in every comatose patient (Chaps. 3 and 4 and Antidotes in Depth: A1 and A8). A normal blood glucose concentration or failure to respond to an appropriate dose of hypertonic dextrose essentially excludes persistent hypoglycemia. When hypoventilation is present, a graded trial of naloxone is indicated recognizing that patients who have overdosed on clonidine and similarly acting antihypertensives may respond (Antidotes in Depth: A4). A screening ECG is essential and may guide diagnosis and management (Chap. 15). Prolongation of the QRS complex occurs with some antidepressants, antipsychotics, and antiepileptics, and it may indicate the need to administer hypertonic sodium bicarbonate (Antidotes in Depth: A5). In addition, prolongation of the QT interval is commonly recognized with many antipsychotic and antidepressant overdoses (Chaps. 67 and 68). Although metabolic acidosis with an elevated anion gap is not typical of the xenobiotics listed, it might be indicative of a serious coingestant. Similarly, coma is not expected after a typical APAP overdose, but APAP is commonly ingested and coformulated with sedatives and opioids.


When a patient presents with coma, mildly abnormal vital signs, and flaccid muscles and if ECG results and glucose, oxygenation, anion gap, and APAP are normal or can be corrected, then the patient will likely do well with supportive care.

Further Diagnosis and Treatment

The arterial blood gas and electrolytes showed no evidence of acidosis and a normal anion gap and a normal osmol gap. Other than bradycardia, the ECG was normal. The serum APAP concentration was 162 mcg/mL. Because the time of ingestion was unknown, N-acetylcysteine (NAC) was initiated (Antidotes in Depth: A3). After some time, a family member was contacted who disclosed that the patient had several previous suicide attempts and was known to be taking phenobarbital. A serum phenobarbital concentration was obtained on original blood in the laboratory and was reported to be 132 mcg/mL. A bicarbonate infusion was started to alkalinize the urine of the patient (Antidotes in Depth: A5). A 21-hour NAC regimen was completed at which time the patient’s APAP was not detectable, and the aminotransferases were within normal limits. Over the next 48 hours, the patient regained consciousness and was extubated. A consultation with a psychiatrist determined the need for involuntary hospitalization, and the patient was transferred to the psychiatric service.


Only gold members can continue reading. Log In or Register to continue

Nov 19, 2019 | Posted by in ANESTHESIA | Comments Off on Case Study 2
Premium Wordpress Themes by UFO Themes